The Evolving HER2+ Metastatic Breast Cancer Treatment Landscape - Episode 8
Centering their conversation on a patient case, experts discuss the sequencing and monitoring of therapy in patients with HER2+ metastatic breast cancer.
Andrew D. Seidman, MD: We’re going to spend the last few minutes here, we’re going to finish at the top of the hour. There’s not going to be a polling after this. This is presented to stimulate some discussion on toxicity and its management, and there are a couple of audience questions related to cardiac toxicity that I’d like to fold in here. You’re treating a 35-year-old woman with hormone receptor-negative, HER2-positive metastatic breast cancer who’s had first-line therapy with THP [docetaxel, trastuzumab, pertuzumab], and then she’s progressed while on maintenance HP. At that time, she gets second-line therapy with trastuzumab deruxtecan [T-DXd]. She has a 20-month remission, and she has low volume asymptomatic bone metastases. She has 2 children, and she indicates that her main priority is to live as normally as possible. She wants to be out on the soccer field with her kids, and doesn’t want to have nausea or diarrhea that makes that difficult. The spirit of this case here is, are there some hints and tips that you would have in terms of managing toxicities with the regimens that we’ve been talking about? I’ll address the cardiac monitoring and toxicity issues separately, but in terms of the ones that would allow this 35-year-old woman to achieve her goals of treatment. Ruta, I know I asked you earlier to comment on toxicity. Maybe you can lead this part.
Ruta Rao, MD:Sure. Now we’re talking about third-line treatment. Obviously our options are trastuzumab emtansine and the HER2CLIMB regimen. In this case, if she’s telling you she doesn’t want to have nausea or diarrhea, and you are talking to her about the different options and the different adverse effects associated with each, obviously, you’re going to tell her about the rates of diarrhea and nausea seen on the HER2CLIMB regimen. It’s important to have that discussion with the patient about we don’t know which of the 2 third-line treatment options is superior because they have not been compared head to head. But if you look at the adverse effects each one has and the desires the patient has, that will help make a decision.
Andrew D. Seidman, MD: Mark, do your patients who get HER2CLIMB and perhaps trastuzumab deruxtecan, do they all go home with prescriptions for loperamide, or only with one regimen or the other, or is it kind of a reactive approach, proactive or reactive management of diarrhea?
Mark Pegram, MD:For tucatinib, it’s fine to use it PRN [as needed]. I don’t think they need it prophylactically because the incidence of diarrhea isn’t that high. For T-DXd, I don’t think they need prophylactic antidiarrheal regimens either. The one case where you absolutely must use prophylactic treatment is in the case of neratinib.
Andrew D. Seidman, MD: Aditya, have you seen the cholinergic syndrome that can occur due to SN-38 [irinotecan] with trastuzumab deruxtecan? Have you needed to give atropine to patients?
Aditya Bardia, MD, MPH:Not with trastuzumab deruxtecan. I’ve seen it with other ADCs [antibody-drug conjugates] like sacituzumab govitecan, but I’ve never seen it with trastuzumab deruxtecan.
Andrew D. Seidman, MD: One of our questions in the chat box asks us to comment on the need and frequency of cardiac monitoring with these different regimens. Is it the same for all? Do some require differential monitoring? Ruta, do you want to start with that one?
Ruta Rao, MD:When we’re thinking about cardiac monitoring for these patients, we have to keep in mind that these are patients we’re treating in the palliative setting for metastatic breast cancer. If you’re going to see asymptomatic drops in their EF [ejection fraction] because you’re monitoring them every 3 months, are you really going to stop their HER2-directed treatment? That’s something I take into account. I will say that I don’t monitor their cardiac function every 3 months or very frequently like that. I’ll do it more infrequently, and certainly, if they develop any symptoms that make me think of cardiac causes for those symptoms, I’ll do it at that point. It’s a balance between their disease.
Andrew D. Seidman, MD: I would agree. I think we somehow get locked in and married to the monitoring regimens that are used in the trials, and then we don’t necessarily feel at liberty to be flexible with that. I also do tend to back off on cardiac monitoring for patients who have passed the stress test of HER2+ regimens, one after the other and who don’t have an issue. In fact, Chau Dang, [MD,] Mark, who you called out earlier in our group, and one of our cardiologists are examining this in a more structured way to see if it’s responsible to back off from what some consider to be standard Q3 [every 3] months, or perhaps less frequently, performing cardiac monitoring.
Mark Pegram, MD:The hardest to convince are our infusion room nurses because it’s in their SOPs [standard operating procedures] that they must get echoes [echocardiograms] every 3 months. I can’t tell you how many conversations I’ve had with our group with metastatic patients, saying that is not necessary, and you have to write all these notes in the electronic ordering system to counteract what’s already in the preprinted orders, etc. It’s a real chore, so I would champion the efforts of Dr Dang and your colleagues at Memorial [Sloan Kettering Cancer Center] to try to fill that knowledge gap for everyone.
Andrew D. Seidman, MD: Thanks. I also want to give a shout-out to Shanu Modi, [MD]. Shanu and I are about to launch on studies where patients who need to go to the operating room to have craniotomies who have progressed on a TKI [tyrosine kinase inhibitor] or ADC. We’re going to try to learn more about why the CNS [central nervous system] seems to be a sanctuary. Is it a blood-brain, blood-tumor barrier issue, or is it other issues? There’s still a lot more that we can learn.
Transcript edited for clarity.